I've been on amitryptaline since '91 and want to wean myself off; evidently people my age (75) should not be using it. I took it originally because of migraines; tried to get off it in '09 but could not sleep AT ALL for 12 days and went back on it. I only take one other med (anastrozole) and would like to swear off ANYTHING else.
A natural sleep aid is melatonin. Your brain naturally makes this each night for you to sleep. You can get it anywhere vitamins or supplements are sold. Try the lowest dose that you can and if you are sleepy the next morning sit outside in the sun or sit near a window or a bright light as light burns off any excess melatonin. You should also practice good sleep hygiene - sleep in a cool room with NO light - even cover the display on your alarm clock. Use the bedroom for sex and sleep only - no reading or watching TV. Get up the same time each day, eat meals the same time and go to bed the same time each day and no large meals within 3 hours of bedtime. By doing all this you will reset your circadian rythymn and your body will know what to expect and will start to do this on it's own. Do a slow taper off the Elavil and hopefully you'll be sleeping like a baby soon. Best wishes - ElizaJane
Hello tryintodogood. If you've been on the drug since 1991, (my own opinion) the chances of you falling asleep without a prescribed medication are going to be slim. I could mention a list of sleeping drugs, but will leave it at one. Trazodone. (Antidepressant) was some years ago prescribed for depression, but its success rate was dismissal in that area. However, its been prescribed as a sleeping aid for many who suffer from lack of it. Side effects are minimal, its prescribed for the elderly with few if any major side effects. You might talk to your doctor about it and as to the Elavil, a slow, gradual taper will help ease any side effects you might happen to encounter, go through. Best of wishes,pledge
Hi trying todogood, & welcome to the site. I have research you Elavil & found that as long as your doctor is monitorring your dose etc... You are ok to take this med, & it doesn't interract with the ananstrozole. You don't mention how much (dosage ) you take or if it's just at bedtime etc... Trying to wean off you are going to have a hard time getting the so needed sleep you need. I am giving you the professional info for you to read about elavil, & a lot of it you can skip, but please read the contradiction & use in geriactrics sections. It's good to know the real things about the meds we take. I think you will have a hard time trying to sleep getting off this drug since taking it so long. If you are on a low dow at bedtime why worry about it! Not sleeping can have worse effects on you than taking elavil to sleep. Just my thought on the subject. I like the old saying, why change horses is the middle of the stream.
There are no interreactions of your anastrozole either, If you want the site giving you info on that I will copy & paste it to you below this answer in the comment section. Oh, & elavil has been used for years to help peole with sleep problems. Why create a new problem for yourself? I think your plate is probably full enough right now & sleep is very important for you to heal. Just my thoughts...
I agree that you will need to go to a prescription med. at first. I am 57 and have been taking Trazadone for more than 4 years to help me as I get frequent migraine headaches & depression. I no side effects from it yet. Recently I tried to take Elavil and found that 50mg is more powerful than the 225mg of Trazadone that I am taking. When I compared the side effects the Elavil was worse in my opinion. I should say that Trazadone can cause short term memory problems, so compare them and talk to your Dr. One other option you could try to help you sleep without taking either one, would be to take 50mg of Benedryl (over the counter) this will make you sleepy and you taper off of Elavil.
- Elavil Information for Consumers
- Elavil Information for Healthcare Professionals (includes dosage details)
- Side Effects of Elavil (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 13 Jan 2010 • 2 answers
Posted 31 Aug 2010 • 1 answer
Posted 11 Sep 2010 • 3 answers
Posted 29 Oct 2010 • 1 answer
Posted 23 Sep 2013 • 3 answers